St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Thioridazine overdose

    Mellaril overdose; Hydrochloride - thioridazine overdose

    Thioridazine is a medication prescribed to treat serious mental and emotional disorders, including schizophrenia. Thioridazine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

    See also: Phenothiazine overdose

    Poisonous Ingredient

    Thioridazine

    Where Found

    • Mellaril
    • Melozine

    Note: This list may not be all-inclusive.

    Symptoms

    • Bladder and kidneys
      • Inability to completely empty the bladder
    • Ear, nose, and throat
      • Blurred vision
      • Drooling
      • Dry mouth
      • Nasal congestion
      • Swallowing difficulties
      • Ulcers in the mouth, on the tongue, or in the throat
      • Vision color changes (brown tinge)
      • Yellow eyes
    • Heart and blood
      • Heartbeat - rapid
      • High or severely low blood pressure
    • Mouth, stomach, and intestinal tract
      • Constipation
      • Loss of appetite
      • Nausea
    • Muscles and bones
      • Muscle spasms
      • Muscle stiffness
      • Stiff neck or face
    • Nervous system
      • Coma
      • Difficulty walking
      • Dizziness
      • Drowsiness
      • Fever
      • Hypothermia (body temperature is lower than normal)
      • Seizures
      • Tremor
      • Incoordination
      • Weakness
    • Other
      • Menstrual changes
    • Skin
      • Skin discoloration, bluish (changing to a purplish color)

    Home Care

    Get immediate medical help. Do NOT make the person throw up unless told to do so by poison control.

    Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed
    • If the medication was prescribed for the patient

    Poison Control

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    Take the container with you to the hospital, if possible.

    See: Poison control center - emergency number

    What to Expect at the Emergency Room

    The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

    • Activated charcoal
    • Blood tests
    • Breathing support (artificial respiration)
    • EKG (electrocardiogram, or heart tracing)
    • Intravenous (given through a vein) fluids
    • Laxative
    • Medicine (a partial antidote called sodium bicarbonate) to help reverse the effect of the poison
    • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
    • X-rays

    Outlook (Prognosis)

    Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.

    Prevention

    Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines that have been prescribed for you.

    References

    Nockowitz RA, Rund DA. Psychotropic medications. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 290.

    Wittler MA, Lavonas EJ. Antipsychotics. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier 2013:chap 161.

    BACK TO TOP

          Tests for Thioridazine overdose

            Review Date: 10/12/2013

            Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.

            The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
            adam.com

            A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


            Back  |  Top
            About Us
            Contact Us
            History
            Mission
            Locations & Directions
            Quality Reports
            Annual Reports
            Honors & Awards
            Community Health Needs
            Assessment

            Newsroom
            Services
            Brain & Spine
            Cancer
            Heart
            Maternity
            Orthopedics
            Pulmonary
            Sleep Medicine
            Urgent Care
            Women's Services
            All Services
            Patients & Visitors
            Locations & Directions
            Find a Physician
            Tour St. Luke's
            Patient & Visitor Information
            Contact Us
            Payment Options
            Financial Assistance
            Send a Card
            Mammogram Appointments
            Health Tools
            My Personal Health
            mystlukes
            Spirit of Women
            Health Information & Tools
            Clinical Trials
            Health Risk Assessments
            Employer Programs -
            Passport to Wellness

            Classes & Events
            Classes & Events
            Spirit of Women
            Donate & Volunteer
            Giving Opportunities
            Volunteer
            Physicians & Employees
            For Physicians
            Remote Access
            Medical Residency Information
            Pharmacy Residency Information
            Physician CPOE Training
            Careers
            Careers
            St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
            Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile